Wisconsin, 2008

Hail in Wisconsin, August 13, 2008

August 13, 2008 · NWS MPX · 1 event in 1 county or zone

A fast moving upper level low pressure trough created scattered severe thunderstorms over the region on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fast moving upper level low pressure trough created scattered severe thunderstorms over the region on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 13, 2:29 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 13, 2:29 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT WED AUG 13 2008

.DISCUSSION...

BEST SURFACE THETA E ADVECTION AND SFC CONV AND STEEPER MID LEVEL
LAPSE RATES CONCENTRATED OVER SW MN THROUGH THE LATE AFTERNOON AND
EVENING WITH THE BEST CHANCE FOR STRONGER STORMS. WEAKENING MID
LEVEL CIRCULATION OVER EAST CENTRAL MN ALSO HELPING FOR SOME
LINGERING CONVECTION THIS EVENING. OTHERWISE...LINGERING SHEAR
AXIS OVER THE AREA ON THURSDAY...WITH UPPER AIR LOW OVER SOUTHERN
CANADA DROPPING SSW. TREND WILL THEN BE FOR GRADUAL BUILDING RIDGE
FROM THE EAST FOR THE WEEKEND. WILL CUT BACK A LITTLE ON THE POPS
DURING THE DAY FOR THURSDAY AND ALSO CUT BACK FOR THURSDAY
EVENING. FRIDAY AND SATURDAY LOOK NICE WITH FAIRLY DRY AIR OVER
THE AREA. LITTLE CHANGE IN THE TEMPS THROUGH THE WEEKEND...EXCEPT
FOR SOME COOLER OVERNIGHT LOWS...ESPECIALLY IN THE EAST.

FOR THE REST OF THE PERIOD...A LITTLE UNCERTAIN IN TIMING WITH
UPPER LOW DEVELOPMENT IN THE PLAINS. WILL KEEP THE TREND FOR
BRINGING POPS BACK INTO THE SOUTH ALONG ABOUT MONDAY INTO
WEDNESDAY. THE GEFS 850 MB MOISTURE TRANSPORT ANOMALIES SHOW THE
BEST INCREASE OVER FAR SOUTHERN MN ABOUT TUESDAY INTO
WEDNESDAY...CORRESPONDING WITH INCREASING POSSIBILITY FOR
DEFORMATION ZONE NORTH OF THE UPPER LOW.

&&

.AVIATION.../18Z TAF ISSUANCE/
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE
AREA THIS AFTERNOON INTO THIS EVENING. COVERAGE OF THE ACTIVITY IS
EXPECTED TO BE SPOTTY...SO THE TAF MENTION HAS BEEN RELEGATED TO VICINITY
SHRA/TS. THERE IS STILL A LOW POTENTIAL FOR STRONG/SEVERE
THUNDERSTORMS...MAINLY SOUTH/WEST OF THE MN RIVER VALLEY...CLOSEST
TO KRWF. OTHERWISE...VFR CONDITIONS WITH A MIX OF CU AND MID/HIGH
CLOUDS ARE EXPECTED THROUGH THIS EVENING. FOG DEVELOPMENT LOOKS
PROBABLE AGAIN TONIGHT...ESPECIALLY AT KRNH AND KEAU...WHERE
IFR/LIFR CIGS/VSBYS APPEAR POSSIBLE BETWEEN 08Z AND 13Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/LS
Hazardous weather outlook, Aug 13, 11:53 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT WED AUG 13 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR STRONG TO SEVERE
THUNDERSTORMS...MAINLY ACROSS SOUTHWEST PORTIONS OF THE OUTLOOK
AREA SOUTHWEST OF THE MINNESOTA RIVER...OR FROM MONTEVIDEO TO
FAIRMONT. THE PRIMARY THREATS WOULD BE LARGE HAIL AND STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY...AND AGAIN ON MONDAY AND
TUESDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 13, 1:19 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
219 PM CDT WED AUG 13 2008

MNZ064-065-073-132000-
REDWOOD-RENVILLE-YELLOW MEDICINE-
219 PM CDT WED AUG 13 2008

...SIGNIFICANT WEATHER ALERT FOR REDWOOD...RENVILLE AND YELLOW
MEDICINE COUNTIES UNTIL 300 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTH OF ECHO. THIS STORM WAS MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WOOD LAKE.
  ECHO.
  BELVIEW.
  VESTA.
  DELHI.
  SEAFORTH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Aug 13, 1:22 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             1 NW ST LOUIS PARK      44.96N 93.38W
08/13/2008  M0.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

LRS
Local storm report, Aug 13, 1:53 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             BOYD                    44.85N 95.90W
08/13/2008  E0.50 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

&&

LRS
Local storm report, Aug 13, 1:58 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             S NEW TRIER             44.60N 92.93W
08/13/2008  E0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

            HAS BEEN HAILING FOR 10 MINUTES. HAIL COVERING THE
            GROUND.

&&

TDK
Special weather statement, Aug 13, 2:02 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT WED AUG 13 2008

MNZ078-132045-
GOODHUE-
302 PM CDT WED AUG 13 2008

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF MIESVILLE. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CANNON FALLS.
  WASTEDO.
  WELCH.
  WANAMINGO.
  GOODHUE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

LS
Local storm report, Aug 13, 2:05 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 NNE ST LEO            44.76N 96.04W
08/13/2008  M0.75 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

TDK

The radar

The Minneapolis radar (KMPX), 75 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pierce

When
August 13, 2:41 PM CST
Where
Pierce County, 3.25 mi WNW of Trimbelle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.750, -92.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133261.